Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 105, NWS Memphis, TN

May 1, 2003Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2003, 3:21 PM CDT for Union County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 3:21 PM CDT (20:21 UTC)
Expired
May 1, 2003, 4:00 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Union County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS54 KMEG 012021
SVRMEM
MSC145-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 400 PM CDT.

* AT 313 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  NEW ALBANY...MOVING NORTHEAST AT 15 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE...
  KEOWNVILLE...

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3452 8912 3436 8903 3450 8873 3461 8873
          3460 8890

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:04 PM CDT, 17 minutes earlier.

Area forecast discussion, May 1, 3:04 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT THU MAY 1 2003

19Z SFC MAP PLACES A COLD FRNT FROM C IL THRU C MO AND INTO AN AREA
OF LOW PRESSURE OVER E OK. A LINE OF CONVECTION DEVELOPED ACROSS W
TN THIS AFTERNOON WHEN AN OUTFLOW BNDRY FROM MCC INTERACTED W/
HIGHLY UNSTABLE ENVIRONMENT.

EXPECT THAT SVR THREAT WILL DIMINISH TONIGHT CONSIDERING THE COLD
POOL LAID BY AFT CONVECTION SITUATED NEAR THE SFC. BY MORNING...THE
FRONT WILL BE ENTERING THE REGION AGAIN AND THE THREAT FOR SVR WX
WILL ONCE AGAIN PRESENT ITSELF AS ATMOSPHERE BECOME UNSTABLE TOWARDS
MORNING. PRIMARY SVR THREAT LOOKS TO BE LARGE HAIL AND DAMAGING
WINDS GIVEN THE STRONG LOW LEVEL WIND FIELDS AND LOW WET BULB ZERO
HGTS. WIND SHEAR PROFILES WOULD NOT SUPPORT WIDESPREAD TORNADIC
DEVELOPMENT...ALTHOUGH CANT RULE OUT AN ISOLATED TORNADO.

HIGH PRESSURE BUILDS IN FOR SATURDAY AS FRNT MOVES TOWARD GULF COAST
THEN TAILS BACK OVER N TX INTO THE NEXT SYSTEM. THIS SYSTEM ARRIVES
LATE SAT NITE INTO EARLY TUES. POSSIBLY ANOTHER ACTIVE COUPLE OF
DAYS. HIGH PREESURE BUILDS IN FOR MID WEEK AND WX SETTLES DOWN.

COORD W/ SPC...THANKS.

.PRELIM NUMBERS...
MEM 64/80 60/78 60 463
MKL 62/79 55/75 53 463
JBR 62/79 55/75 56 443
TUP 64/82 60/80 56 463

.MEG...SVR T-STORM WATCH FOR SOUTHWEST TN AND EXTREME N MS UNTIL 22Z.

VALLE
Hazardous weather outlook, May 1, 10:05 AM CDT, 5 hours 16 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY
AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD
OF THE FRONT THUNDERSTORMS WILL SPREAD ACROSS THE MID SOUTH THIS
MORNING THROUGH TONIGHT. SOME STORMS WILL BE SEVERE THIS MORNING
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THESE STORMS
WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
THUNDERSTORMS WILL SPREAD ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY
WITH THE GREATEST CHANCE COMING ON SUNDAY AS A WARM FRONT LIFTS
NORTH THROUGH THE AREA AND AGAIN ON TUESDAY AS A COLD FRONT SWEEPS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 1, 11:34 AM CDT, 3 hours 47 minutes before
ARZ026-027-011645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A GROWING THUNDERSTORM WAS LOCATED NEAR GREENFIELD AT 1134 AM
CDT...MOVING NORTHEAST AT 25 MPH.  HALF INCH HAIL IS POSSIBLE WITH
THIS STORM ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 12:10 PM CDT, 3 hours 11 minutes before
MOZ115-011730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

THE THUNDERSTORM THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WARNING
HAS MOVED EAST OF PEMISCOT COUNTY. SHOWERS WILL CONTINUE UNTIL AFTER
1230 PM.
Special weather statement, May 1, 1:35 PM CDT, 1 hour 46 minutes before
ARZ008-009-017-018-026>028-MOZ113-115-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PM CDT THU MAY 1 2003

SEVERE THUNDERSTORM WATCH NUMBER 195 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY            CRAIGHEAD       GREENE          LAWRENCE
MISSISSIPPI     POINSETT        RANDOLPH

IN MISSOURI...
DUNKLIN         PEMISCOT

VALLE
Special weather statement, May 1, 1:43 PM CDT, 1 hour 38 minutes before
MSZ002-003-TNZ089-011900-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
143 PM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON...FAYETTE AND
MARSHALL COUNTIES.

WAS LOCATED OVER SLAYDEN AT 143 PM CDT...MOVING EAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, May 1, 2:21 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 AM    PARAGOULD                 AR   WIND DAMAGE
05/01/03   GREENE                         MOBILE HOME OVERTURNED.
                                          REPORTED BY POLICE.

1215 PM    SOUTH FULTON              TN   60 MPH WIND GUST
05/01/03   OBION                          REPORTED BY SPOTTER.

1215 PM    1N FINLEY                 TN   WIND DAMAGE
05/01/03   DYER                           TREES AND POWERLINES
                                          DOWN. REPORTED BY POWER
                                          COMPANY.

1215 PM    DYERSBURG                 TN   TORNADO
05/01/03   DYER                           AT THE INTERSECTION OF RT
                                          412 AND HIGHWAY 51.
                                          REPORTED BY DYER COUNTY
                                          EMA.

1225 PM    MARTIN                    TN   WIND DAMAGE
05/01/03   WEAKLEY                        TREES DOWN. REPORTED BY
                                          WEAKLEY COUNTY SHERIFFS
                                          OFFICE.

1244 PM    BRAZIL                    TN   1.25 INCH HAIL
05/01/03   GIBSON                         REPORTED BY GIBSON COUNTY
                                          EMA.

1245 PM    MARION                    AR   0.88 INCH HAIL
05/01/03   CRITTENDEN                     REPORTED BY CRITTENDEN
                                          COUNTY SHERIFFS OFFICE.

1255 PM    MILAN                     TN   1.00 INCH HAIL
05/01/03   GIBSON                         REPORTED BY SPOTTER.

0100 PM    2NW JACKSON               TN   WIND DAMAGE
05/01/03   MADISON                        SEVERAL HOMES DAMAGED.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0105 PM    1S BROWNSVILLE            TN   WIND DAMAGE
05/01/03   HAYWOOD                        TREES DOWN. REPORTED BY
                                          HAYWOOD COUNTY EMA.

0115 PM    JACKSON                   TN   WIND DAMAGE
05/01/03   MADISON                        TREES DOWN. REPORTED BY
                                          MADISON COUNTY EMA.
Special weather statement, May 1, 2:57 PM CDT, 24 minutes before
MSZ012-012015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PANOLA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF SARDIS AT 257
PM CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PANOLA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:19 PM CDTSevere Thunderstorm WarningMEGDeSoto41 min
May 1, 1:54 PM CDTSevere Thunderstorm WarningMEGDeSoto36 min
May 1, 2:00 PM CDTSevere Thunderstorm WarningMEGTate, Tunica45 min
May 1, 2:19 PM CDTSevere Thunderstorm WarningMEGMarshall41 min
May 1, 2:35 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah40 min
May 1, 3:38 PM CDTSevere Thunderstorm WarningMEGLee52 min
May 1, 3:48 PM CDTSevere Thunderstorm WarningMEGPontotoc42 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningMEGTishomingo24 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningMEGItawamba51 min
May 1, 4:17 PM CDTSevere Thunderstorm WarningMEGChickasaw43 min
May 1, 4:27 PM CDTSevere Thunderstorm WarningMEGLee, Monroe48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.